Alert archive / Indiana / Tornado Warnings in 2015
Tornado Warning 36, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Dec 23, 2015, 1:01 PM CST for Gibson County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2015, 1:01 PM CST (19:01 UTC)
- Expired
- Dec 23, 2015, 1:30 PM CST
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Gibson County, IN
The radar
The Evansville,IN radar (KVWX), 24 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 1:12 PM CST | TSTM WND GST 50 | Princeton, IN | WIND ESTIMATED 40 TO 50 MPH NEAR THE WAL-MART. |
| Dec 23, 1:12 PM CST | TSTM WND GST 50 | Princeton, IN | WIND ESTIMATED 40 TO 50 MPH NEAR THE WAL-MART. TWO SEMI TRACTOR TRAILERS OVERTURNED ALONG INTERSTATE 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 9:13 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WFUS53 KPAH 231901
TORPAH
INC051-231930-
/O.NEW.KPAH.TO.W.0036.151223T1901Z-151223T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GIBSON COUNTY IN SOUTHWESTERN INDIANA...
* UNTIL 130 PM CST
* AT 101 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED OVER OWENSVILLE...OR 8 MILES WEST OF FORT
BRANCH...MOVING NORTHEAST AT 55 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
PRINCETON AND PATOKA AROUND 115 PM CST.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HAZLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3847 8746 3846 8744 3844 8744 3844 8741
3839 8741 3820 8769 3820 8780 3842 8774
3842 8770 3845 8765 3844 8763 3845 8760
3850 8758 3849 8754 3852 8753 3850 8753
3849 8750 3852 8747
TIME...MOT...LOC 1901Z 219DEG 49KT 3827 8774
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PS1 follow-up statement
873
WWUS53 KPAH 231923
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CST WED DEC 23 2015
INC051-231931-
/O.EXP.KPAH.TO.W.0036.000000T0000Z-151223T1930Z/
GIBSON IN-
123 PM CST WED DEC 23 2015
...THE TORNADO WARNING FOR CENTRAL GIBSON COUNTY WILL EXPIRE AT 130
PM CST...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING
WILL BE ALLOWED TO EXPIRE AT 130 PM. HOWEVER...LARGE HAIL AND
DAMAGING WINDS REMAIN LIKELY AND A SEVERE THUNDERSTORM WARNING
REMAINS IN EFFECT FOR THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHWESTERN
INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST FOR
SOUTHWESTERN INDIANA.
LAT...LON 3847 8746 3846 8744 3844 8744 3844 8741
3839 8741 3820 8769 3820 8780 3842 8774
3842 8770 3845 8765 3844 8763 3845 8760
3850 8758 3849 8754 3852 8753 3850 8753
3849 8750 3852 8747
TIME...MOT...LOC 1920Z 219DEG 49KT 3827 8774
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 23, 3:34 AM CST, 9 hours 27 minutes earlier.
Area forecast discussion, Dec 23, 3:34 AM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Paducah KY 334 AM CST WED DEC 23 2015 .SHORT TERM...(Today through Friday night) Issued at 333 AM CST WED DEC 23 2015 Busy morning, and the significant weather has not even moved into the area yet! Current convection over south central Missouri suprizingly being handled fairly well with the 12km NAM-WRF. Boundary layer ahead of this area remains quite saturated and thermal/wind gradient is actually better over the northeast Arkansas/Missouri BootHeel. However, both the latest NAM and GFS guidance show a nose of 0-2km instability nosing in near KPOF (Poplar Bluff Missouri) to just west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am CST). Re-introduced a mention of damaging wind in this Southeast Missouri Delta region for the potential of increasing wind momentum from line of convection producing at least marginally severe wind gusts. Wind shear in the 0-3km layer upticks across the Missouri Bootheel region and into the Purchase area of West Kentucky by 18z (noon). Added a mention of severe in the gridded forecast for southwest KY shortly before noon. Increasing deep layer (0-6km) of 70-80 knots nose into Southeast Missouri and the Purchase area of West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would lead to sharpening updrafts with steeping lapse rates at low levels. A focused area of severe thunderstorms was added to the gridded forecast for parts of West Kentucky to suggest higher potential for damaging wind, hail, and tornadoes. This also corresponds closely with the SPC 10% or greater Risk area for EF2 or greater tornadic potential. For simplification purposes, kept this area highlighted from noon to 6 pm CST (18z-24z). Little significant change in temperatures at this time. With ample moisture already available due to the antecedent stabilized conditions (e.g. fog), model guidance may be under-estimating the moisture pool available for buoyant updrafts. Leaned a little higher with dewpoints early on (this morning) to reflect that change. Dropped any mention of weather during the daytime hours on December 24, but slowly ramped up precipitation from the southeast toward sunrise Friday morning (Christmas). Main concern will be persistent rainfall over West Kentucky by Friday night, which may cause nuisance flooding issues. .LONG TERM...(Saturday through Tuesday) Issued at 333 AM CST WED DEC 23 2015 Looks to be shaping up to be a rather wet weekend, especially up in our northern/western sections, as a stationary front drapes along the Ohio River Valley and several pieces of mid lvl energy eject ne along it within deep southwest flow regime. Precipitable Water values progged to push over 1.5" suggest potential for some hefty rain amounts along/north of the surface boundary, so where this boundary sets of will be very important as to who gets the heaviest rainfall. South of the front, QPF and overall POPs will drop off fairly quickly, and temps will be unusually warm with record highs in the lower 70s a good bet. Models really diverge after the weekend with the handling of a deep cut-off upper low that will eventually lift north from TX into the southern Plains. This leads to low confidence forecast for early next week. There still is a large model spread as to how quickly this low lifts north into the Plains. Will continue with a compromise/superblend type solution at this point. Cannot rule out some severe threat with this system, depending on the track. Right now the severe risk looks a bit greater south/east of our area, but will need to monitor with time. && .AVIATION... Issued at 1209 AM CST WED DEC 23 2015 It is an educated guess as to exactly what will happen with the cigs/vsbys overnight. As increasing low level winds will tend to scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will probably hold on well into the day before rising to MVFR as showers/tstms, some strong to severe, get going in the daytime. Very strong south southwesterly winds are expected through the day with gusts up to 30kts possible. More intense gusts will be possible near any storms. Some showers are possible after dark with a cold fropa across the region very late in the 06Z TAF period. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...Smith LONG TERM...GM AVIATION...DB
Hazardous weather outlook, Dec 23, 12:28 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1228 PM CST WED DEC 23 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1228 PM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS EVENING. REFER TO THE WATCHES FOR DETAILS. IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL ALSO BE A PREVAILING HAZARD. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF POORLY DRAINED AND LOW-LYING AREAS. SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .SPOTTER INFORMATION STATEMENT... CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE WEATHER AND EXCESSIVE RAINFALL.
In the hours before
Local storm report, Dec 23, 12:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG EAST PRAIRIE 36.78N 89.38W
12/23/2015 MISSISSIPPI MO TRAINED SPOTTER
POWER LINE DOWN BLOCKING ROAD.
&&
SMITTYSpecial weather statement, Dec 23, 12:36 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CST WED DEC 23 2015
ILZ090-094-KYZ003>007-231930-
POPE IL-MASSAC IL-CARLISLE KY-LIVINGSTON KY-BALLARD KY-GRAVES KY-
MCCRACKEN KY-
1236 PM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
GRAVES...LIVINGSTON...MCCRACKEN...CARLISLE AND BALLARD COUNTIES
UNTIL 130 PM CST...
AT 1235 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NEW
COLUMBIA TO NEAR WEST PADUCAH TO NEAR BARDWELL...AND MOVING NORTHEAST
AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...BARDWELL...WICKLIFFE...REIDLAND...
LONE OAK...BROOKPORT...BARLOW...GOLCONDA...LOVELACEVILLE...WEST
PADUCAH...WOODLAWN-OAKDALE...JOY...HENDRON...MASSAC...BURNA...
LEDBETTER...NEW COLUMBIA AND KEVIL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI.
LAT...LON 3718 8902 3734 8873 3734 8871 3735 8871
3742 8848 3742 8840 3740 8835 3739 8831
3738 8830 3735 8830 3704 8845 3702 8848
3694 8849 3679 8907 3679 8915
TIME...MOT...LOC 1835Z 239DEG 48KT 3726 8867 3711 8883 3687 8906Local storm report, Dec 23, 12:38 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
12/23/2015 CAPE GIRARDEAU MO BROADCAST MEDIA
LATE REPORT. SEVERAL TREE LIMBS DOWN.
&&
SMITTYLocal storm report, Dec 23, 12:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 6 W ELLSINORE 36.93N 90.85W
12/23/2015 CARTER MO BROADCAST MEDIA
LATE REPORT. DOWNED POWER LINES AND DEBRIS ACROSS
ROADWAY.
&&
SMITTYLocal storm report, Dec 23, 12:57 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1257 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
12/23/2015 M65 MPH WABASH IL TRAINED SPOTTER
WINDS ESTIMATED 55 TO 65 MPH.
&&
SMITTYLocal storm report, Dec 23, 1:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
12/23/2015 E65.00 MPH WABASH IL TRAINED SPOTTER
WINDS ESTIMATED 55 TO 65 MPH.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:07 PM CST | Dense Fog Advisory | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 5 hr |
| Dec 23, 12:41 PM CST | Severe Thunderstorm Warning | PAH | Gibson, Posey, Vanderburgh | 64 min |
| Dec 23, 1:19 PM CST | Severe Thunderstorm Warning | PAH | Pike, Warrick | 41 min |
| Dec 23, 1:53 PM CST | Severe Thunderstorm Warning | PAH | Spencer | 37 min |
| Dec 23, 3:36 PM CST | Tornado Warning | PAH | Spencer | 24 min |
| Dec 23, 4:13 PM CST | Special Weather Statement | PAH | Pike, Spencer, Warrick | 92 min |
Nearby
Tornado Warnings in Indiana, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.